Tecfidera Revisited: An 18-month Review
If you have followed my articles for any length of time, you know that I take Tecfidera, one of the three oral MS disease-modifying therapies. In this piece, I’ll be discussing 1) an update of my personal experience with the drug and the drug support program, and 2) some new information that has been published about its efficacy, side effects and risks since the FDA released it into the specialty drug market in 2013.
I started Tecfidera in September 2013, nearly two years ago. The side effects I experienced from the beginning and up until recently had only to do with a little facial tingling about an hour after taking a capsule, and which lasted for a short interval. But about two months ago, I took a capsule and sat at the computer to web surf. I glanced down at my hands on the keyboard and saw that my skin was bright red. I hadn’t experienced flushing since the first day on the drug nearly two years earlier, so I logged it on my calendar as a reminder to mention it to my specialty pharmacist when she next made her bi-monthly phone call.
Sara, my specialty pharmacist, who is absolutely fabulous and doesn’t miss a thing, asked if I take the capsules with food. I did not. She said that eating something will help lessen the side effects. You can also take a 325 mg aspirin before or after the dose to help with the flushing. That I already knew, but I hadn’t had flushing until that one day, only the face tingling. So I take each dose with food now and not only do I have no flushing, I also have no more facial tingling as of this writing. I guess the moral of the story is to thoroughly read the literature you receive about how to take your medication, whether on an empty stomach or with food. And never underestimate the know-how of your specialty pharmacist, s/he is the go-to person for questions about drugs, studies, and stuff you wouldn’t think they’d be up on. More than once I’ve asked my neuro about something and gotten a blank look, but my pharmacist had an answer and a solution that worked for me.
Sara and I discuss all my meds, not just Tecfidera. Drug interactions and their side effects are an important part of the whole of my disease management. She even discusses exercise and diet, mood and stress and personal things going on with me. This thoroughness presents a clear picture of what life events and drugs I’m taking might be impacting my mood and causing physical discomfort or non-compliance or abnormal test results, not to mention quality of life. For example, a common side effect of Tecfidera is a lowered white blood cell count, which I now have. (Note: My WBC is still in the normal range, it's at the bottom of normal.) I’ve had to treat a bladder infection recently as well as yeast. I’ve had persistent facial dermatitis for several months, albeit a mild case. These infections could be attributed to a weakened immune system caused by Tecfidera. Sara collects the oral data I share and offers this kind of analysis that I'm sure to bring to my next neuro appointment. And she follows up on our talk the next time she phones, checking out my progress on points I had long forgotten. She’s like my second brain, only smarter and without MS lesions.
I just can’t say enough good things about this aspect of Biogen’s protocol for Tecfidera users. It’s like having a direct line to a medical group that considers you a VIP and will always take your call even if it means putting the President on hold. Being a Tecfidera user, you are assigned your own personal pharmacist, like my Sara, with whom you will work the entire time you’re on the drug. How special is that? I feel like a celebrity who could walk into Carbone without a dinner reservation and get immediately escorted to a table by an obsequious maitre d. It’s like getting handed a key to the VIP washroom where a handicap-accessible towel attendant dries my hands after I wash them. Stuff the ADA couldn’t wangle for us, not even for a bribe.
As much as I’ve enjoyed the perks of Tecfidera usership, however, I cannot ignore the ongoing investigations of long-term use and its findings. Here's one that recently came to light:
A 54-year-old woman who was in the DEFINE trial and taking the dimethyl fumarate compound called BG-12, a.k.a. Tecfidera, for a year in the open-label trial phase, developed severe lymphocytopenia, or low white blood cell count, that persisted for 3.5 years. Her RRMS was stable with no activity until August, 2014, when she developed symptoms consistent with MS. Intravenous steroids and plasmapheresis did not make her improve, and she was taken off Tecfidera. In October 2014 she was diagnosed with PML and tests showed she was also JCV-positive. She died later that month.1
As scary as this scenario may sound, it isn’t statistically significant. "Considering this single case of PML, and based on the experience in over 135,000 patients with MS treated with Tecfidera corresponding to 112,000 patient-years of exposure, the overall benefit/risk profile of Tecfidera has not changed," Todd Cooper, spokesman for Tecfidera Drugmaker Biogen idec said in an email to MedPage Today.1
The most important thing to take away from this report is that we know it’s possible to develop lymphocytopenia after starting Tecfidera, and to become JCV-positive within a short period. These two conditions can make us vulnerable to developing PML. Therefore, twice per year blood testing is vitally important. My neuro has me going in for the blood work every six months. She has told me that I can stay on Tecfidera as long as my white count doesn't dip below the normal range and stay there for a certain interval.
So if you're feeling kind of off, as always, call your neuro's office. If you suspect it might be an issue with your meds and your doc can’t answer your questions, call your specialty pharmacist to discuss drug side effects/symptoms/interactions issues. If your pharma doesn’t offer this service, talk to the nurse or rep of your patient support program. And if that doesn't give you the answers you need, contact the peer support program of an MS organization like the NMSS, or an online support site such as MS.net for ideas.
It’s all about being your own advocate. Let's not get hysterical and keep in mind that the overwhelming majority of us stand an excellent chance of taking our disease-modifying therapies with no serious issues. Best of luck to all of us who take these high-priced/high risk drugs.
Have you experienced any of these vision symptoms? (select all that apply)